Heroin overdoses have become much more common and much more dangerous in recent years with the introduction of powerful synthetic opioids like fentanyl. According to the Center for Disease Control, “heroin-related overdose death increased fivefold from 2010 to 2016, and from 2015 to 2016, heroin overdose death rates increased by 19.5%, with nearly 15,500 people dying in 2016.” The numbers continue to grow as the opioid crisis become more severe. The highest rates of overdose death occur in people aged 25-44. Additional risk factors include using other drugs, intravenous injection, and moving from prescription opioids to heroin. During a heroin overdose, respiratory depression and failure result in death. Dr. Karen Drexler, director of the addiction psychiatry residency training program and an associate professor in Emory University’s psychiatry and behavioral sciences department, explains in a 2014 CNN Health article by Jen Christensen entitled How Heroin Kills You, “Heroin makes someone calm and a little bit sleepy, but if you take too much then you can fall asleep, and when you are asleep your respiratory drive shuts down. Usually when you are sleeping, your body naturally remembers to breathe. In the case of a heroin overdose, you fall asleep and essentially your body forgets.” Heroin overdoses also cause heart failure. According to Maggie May Ethridge in a 2017 Vice Tonic article entitled This is Exactly What Happens When You Overdose, “Your heart rate slows as the opioid suppresses neurological signals. The oxygen level falls low enough that the heart starts having abnormal rhythms; the heart is not beating properly. At this point some overdose patients have sudden cardiac arrest.” The body becomes unable to receive necessary neurological signs to function properly. Particularly, the signal to breathe. Ethridge continues, “Because there is an overwhelming amount of opioid in your brain, your body stops receiving the correct signals at all to breathe. Your lungs and heart are barely working. With lungs and heart barely working, your brain begins to be damaged by lack of oxygen. The brain is highly sensitive to lack of oxygen; permanent brain damage sets in after four minutes of oxygen deprivation in most situations.” Even when an overdose is able to be reversed with the use of Narcan, brain damage can occur depending on how long the person was unconscious.
Your story doesn’t have to be one of diminished health as a result of addiction. You can make the courageous decision to seek help now and begin building a brighter future in sobriety. Oceanfront Recovery, a treatment facility in beautiful Laguna Beach, is staffed with caring and compassionate professionals dedicated to providing clients with all the tools necessary to achieve and maintain lasting sobriety. For information about individualized treatment options, please call today: (877) 279-1777